Alert archive / Arizona / Excessive Heat Warnings in 2021

Excessive Heat Warning 10, NWS Las Vegas, NV

September 10, 2021Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this excessive heat warning at Sep 10, 2021, 1:48 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Sep 12, 2021, 10:00 AM MST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2021, 1:48 AM MST (08:48 UTC)
In effect from
Sep 12, 2021, 10:00 AM MST
Expired
Sep 13, 2021, 8:00 PM MST
In force
34 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3682 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS75 KVEF 100848
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
148 AM PDT Fri Sep 10 2021

AZZ002-036-CAZ527-NVZ021-102100-
/O.NEW.KVEF.EH.W.0010.210912T1700Z-210914T0300Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
148 AM PDT Fri Sep 10 2021 /148 AM MST Fri Sep 10 2021/

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM PDT /10 AM MST/
SUNDAY TO 8 PM PDT /8 PM MST/ MONDAY...

* WHAT...Dangerously hot conditions with temperatures 110 to 117 
  expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead
  National Recreation Area. In California, San Bernardino County-
  Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 10 AM PDT /10 AM MST/ Sunday to 8 PM PDT /8 PM 
  MST/ Monday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
5 follow-up statements
083 
WWUS75 KVEF 102015
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
115 PM PDT Fri Sep 10 2021

AZZ002-036-CAZ527-NVZ021-112300-
/O.CON.KVEF.EH.W.0010.210912T1700Z-210914T0300Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
115 PM PDT Fri Sep 10 2021 /115 PM MST Fri Sep 10 2021/

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM
MST/ SUNDAY TO 8 PM PDT /8 PM MST/ MONDAY...

* WHAT...Dangerously hot conditions with temperatures 110 to 117 
  expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 10 AM PDT /10 AM MST/ Sunday to 8 PM PDT /8 PM 
  MST/ Monday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
332 
WWUS75 KVEF 112240
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
340 PM PDT Sat Sep 11 2021

AZZ002-036-CAZ527-NVZ021-122145-
/O.CON.KVEF.EH.W.0010.210912T1700Z-210914T0300Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
340 PM PDT Sat Sep 11 2021 /340 PM MST Sat Sep 11 2021/

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM
MST/ SUNDAY TO 8 PM PDT /8 PM MST/ MONDAY...

* WHAT...Dangerously hot conditions with temperatures 110 to 117 
  expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 10 AM PDT /10 AM MST/ Sunday to 8 PM PDT /8 PM 
  MST/ Monday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
787 
WWUS75 KVEF 120856
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
156 AM PDT Sun Sep 12 2021

AZZ002-036-CAZ527-NVZ021-131000-
/O.CON.KVEF.EH.W.0010.210912T1700Z-210914T0300Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
156 AM PDT Sun Sep 12 2021 /156 AM MST Sun Sep 12 2021/

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM
MST/ THIS MORNING TO 8 PM PDT /8 PM MST/ MONDAY...

* WHAT...Dangerously hot conditions with temperatures 110 to 117 
  expected.

* WHERE...In Arizona, Lake Havasu, Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County- 
  Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 10 AM PDT /10 AM MST/ Sunday to 8 PM PDT /8 PM 
  MST/ Monday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
403 
WWUS75 KVEF 130927
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
227 AM PDT Mon Sep 13 2021

AZZ002-036-CAZ527-NVZ021-140300-
/O.CON.KVEF.EH.W.0010.000000T0000Z-210914T0300Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
227 AM PDT Mon Sep 13 2021 /227 AM MST Mon Sep 13 2021/

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM
MST/ THIS EVENING...

* WHAT...Dangerously hot conditions with temperatures 110 to 112 
  degrees expected.

* WHERE...In Arizona, Lake Havasu, Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...Until 8 PM PDT /8 PM MST/ this evening.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
021 
WWUS75 KVEF 140242
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
742 PM PDT Mon Sep 13 2021

AZZ002-036-CAZ527-NVZ021-140345-
/O.EXP.KVEF.EH.W.0010.000000T0000Z-210914T0300Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
742 PM PDT Mon Sep 13 2021 /742 PM MST Mon Sep 13 2021/

...EXCESSIVE HEAT WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING...

High temperatures will slowly lower through the remainder of the
week. Excessive heat warning will be allowed to expire at 8 pm
PDT/MST.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this excessive heat warning went out at Sep 9, 11:14 AM MST, 14 hours 34 minutes earlier.

Area forecast discussion, Sep 9, 11:14 AM MST, 14 hours 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1114 AM PDT Thu Sep 9 2021

.SYNOPSIS...Warm weather along with isolated to scattered
thunderstorms will persist the next couple days as weak push of
monsoonal moisture lifts through the region. Drier conditions
return for the weekend and will last into next week, with
temperatures remaining a few degrees above normal.

&&

.SHORT TERM...through Friday night.

Still anticipating an uptick in thunderstorm activity this
afternoon as convective temperatures are reached within a
moistening southerly flow environment. As mentioned in the
morning update, this mornings 12z VEF sounding featured nearly 1
inch of precipitable water sampled at Las Vegas, along with steep
mid- level lapse rates and a south-southeasterly wind component
beneath 300mb. The latest SPC mesoanalysis also suggests 1700-2000
j/kg of DCAPE present across much of the Mojave Desert this
afternoon, which will encourage strong surface wind gusts,
potentially exceeding 50 mph in some spots. Greatest coverage is
still anticipated to be across the western Mohave Desert and
Northwestern Mohave county, but just about everywhere has a chance
of some isolated storm activity through the afternoon.

A shortwave trough will push into the PacNW on Friday which will
work to shift our flow to a more south-southwesterly direction.
Moisture advection will continue through the afternoon before
drier air begins working in from the west. Overall, similar storm
coverage is likely Friday, perhaps favoring southern Nevada a
little more as storms develop along the higher terrain and drift
into adjacent valleys.

Aside from the storm chances, hot weather continues today though
afternoon temps will likely peak a degree or two shy of where they
ended up yesterday. Another degree or two of cooling is
anticipated tomorrow and see no reason to extend the Excessive
Heat Warning at this time. Some pockets of high heat risk are
still present through the weekend in the lower Colorado River
Valley, but it's fairly marginal, especially when compared to
temperatures earlier this week.

.LONG TERM...Saturday through Tuesday.

Zonal flow is likely over the weekend as the shortwave from Friday
continues to track east and shove the high south and flatten out the
flow. With the high weakening, moisture will retreat through the
weekend. By Monday morning, near normal to below normal PWATs are
expected across the region. Other than some lingering slight chance
for showers in far northeast Lincoln County Saturday afternoon, it
should be dry this weekend.

Low confidence in the temperature and wind forecast for next
week. Models have a wide range of ideas on how the weather pattern
will shape up. Some models, such as the GFS and GEFS have high
pressure building back into the southwest and centering itself
over Nevada Monday and Tuesday, which will mean another round of
hot weather would be possible. The ECMWF features a weak trough
swinging through the region, which could bring a round of breezy
afternoon winds Monday and Tuesday. With either solution, the
chance for precipitation is very low as dry air will still be in
place over the region. It will just be a question of which season
we will favor the beginning of next week: fall-like with cooler
temperatures and breezy winds, or summer with hot temperatures.
The current NBM based forecast favors warmer than normal
conditions persisting through midweek before trending closer to
seasonal average late in the week.

&&

.AVIATION...For McCarran...South winds are expected to increase
early this afternoon and remain in place into the early evening
hours with speeds generally 10-20 kts. Increasing moisture levels
will allow for the development of a few thunderstorms this
afternoon. While a storm directly impacting the terminal can not be
ruled out, most of the activity should remain over the higher
terrain west or east of the airport. However, variable outflow winds
from any storms that do develop may impact the terminal with
variable gusts up to 35 kts. Outside of the thunderstorm activity a
few mid and upper level clouds will move across the area, but should
not be operationally significant. Another shot of seeing afternoon
thunderstorms with associated outflow boundaries will be possible
Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Overall, sites should see prevailing south winds this
afternoon with speeds following typical diurnal patterns. between 10-
20 kts. Increasing moisture levels will allow for scattered
thunderstorm development over much of southern Nevada, southeast
California, and northwest Arizona. Storm chances are lower in the
lower Colorado River valley, and no thunder has been included at
those sites. Outside of the thunderstorm activity a few mid and
upper level clouds will move across the area, but should not be
operationally significant. Another shot of seeing afternoon
thunderstorms with associated outflow boundaries will be possible
Friday, mainly over southern NV, eastern San Bernardino, and Mohave
Counties.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Outler
LONG TERM...Salmen
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:11 PM MSTSevere Thunderstorm WarningVEFMohave34 min
Sep 10, 1:44 PM MSTSevere Thunderstorm WarningVEFClark46 min
Sep 10, 2:46 PM MSTSevere Thunderstorm WarningVEFClark44 min

Nearby

Excessive Heat Warnings in Arizona, 2021Excessive Heat Warnings in California, 2021Excessive Heat Warnings in Nevada, 2021Every excessive heat warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.